Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 53, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 21, 2013, 1:47 PM CDT for Lucas County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2013, 1:47 PM CDT (18:47 UTC)
- Expired
- Jul 21, 2013, 7:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
542 WGUS53 KDMX 211847 FFWDMX IAC117-220030- /O.NEW.KDMX.FF.W.0053.130721T1847Z-130722T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 147 PM CDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA... * UNTIL 730 PM CDT * AT 144 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS THE WARNED AREA. 3.57 INCHES OF RAINFALL OCCURRED 5 MILES WEST OF CHARITON AT 115 PM CDT. ADDITIONALLY 1 TO 1.5 INCHES OF RAINFALL IS POSSIBLE BEFORE THE STORM EXITS THE AREA THIS AFTERNOON. STREET FLOODING WITH MULTIPLE STREETS CLOSED WITH UP TO 1 TO 2 FEET OF RUNNING WATER IN CHARITON. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHARITON. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES IS POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336 $$ VACHALEK
2 follow-up statements
675 WGUS73 KDMX 212020 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SUN JUL 21 2013 IAC117-220030- /O.CON.KDMX.FF.W.0053.000000T0000Z-130722T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS IA- 320 PM CDT SUN JUL 21 2013 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN LUCAS COUNTY UNTIL 730 PM CDT... AT 313 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT SOME STREET FLOODING CONTINUED IN CHARITON BUT THAT CONDITIONS ARE IMPROVING. ROAD MAINTENANCE CREWS ARE ALSO REPAIRING SOME GRAVEL ROADS THAT WERE DAMAGED DUE TO THE HEAVY RAINFALL AND FLASH FLOODING EARLIER THIS AFTERNOON. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... CHARITON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336 $$ VACHALEK
147 WGUS73 KDMX 212206 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 506 PM CDT SUN JUL 21 2013 IAC117-212220- /O.CAN.KDMX.FF.W.0053.000000T0000Z-130722T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS IA- 506 PM CDT SUN JUL 21 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN LUCAS COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED AND FLOODING IN TOWN HAS ENDED...THUS ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4116 9336 4116 9310 4090 9310 4090 9336 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:23 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 21, 12:23 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1223 PM CDT SUN JUL 21 2013 .UPDATE... ISSUED AT 1043 AM CDT SUN JUL 21 2013 MCV MOVING OVER NORTHERN IOWA WITH ATTENDANT CONVERGENCE BAND OVER CENTRAL IOWA MOVING EAST THROUGH AREA. THIS HAS INCREASED CONVECTION OVER THE AREA THIS MORNING. HAVE UPDATED TIMING OF POP THIS AM OVER THE AREA AND DIMINISHED POP BEHIND THE CIRCULATION. WILL EVALUATE AFTERNOON CHANCES...THIS MAY BE THE BEST CHANCE AT ANY CONVECTION FOR THE REMAINDER OF THE AFTERNOON...HEADING EAST OF I35 BY THAT 18Z AND OUT OF THE AREA BY 00Z. && .SHORT TERM.../TODAY /... ISSUED AT 343 AM CDT SUN JUL 21 2013 LOW CONFIDENCE PRECIP TRENDS WILL BE MAIN CONCERN TODAY...WHICH WILL ALSO RESULT IN SECONDARY TEMP ISSUES. JET CONTINUES TO SAG A BIT SOUTHWARD AND NOW EXTENDS FROM MN ACROSS THE SRN GREAT LAKES. THIS HAS INCREASED OUR MID/UPPER LEVEL KINEMATIC SUPPORT SOMEWHAT WITH A SLIGHT INCREASE IN RIGHT ENTRANCE REGION DIVERGENCE. FLOW HAS ALSO RESULTED IN MULTIPLE WEAK SHORT WAVES UPSTREAM FROM THE NRN ROCKIES INTO THE MO VALLEY. WAVE THAT ORIGINATED FROM MT MIDDAY SAT DEVELOPED CURRENT NE/SD MCS AND RESULTANT MCV IS NOW EVIDENT IN RADAR IMAGERY OVER NERN NE. FLOW IS VERY WEAK...BUT MINIMAL WARM ADVECTION IS IN PLACE INTO IA TOO. EXPECT MAINLY KINEMATIC SUPPORT...BUT THERMAL FORCING SHOULD ALSO BARELY AID MCS DRIFTING INTO IA THIS MORNING WHICH SHOULD SLOWLY DIMINISH WITH TIME. EFFECTIVE SHEAR IS QUITE WEAK SO SEVERE WEATHER IS NOT ANTICIPATED. EXTRAPOLATION SUGGESTS MCS AND ASSOCIATED MID LEVEL FORCING SHOULD EXIT FORECAST AREA TO THE EAST BY 18Z. RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO HAVE MUCH IMPACT ON RECENT DRY CONDITIONS. NAM MLCAPE/CINH SUGGEST THERMODYNAMIC ENVIRONMENT COULD SUPPORT ADDITIONAL SURFACE BASED DEVELOPMENT LATER IN THE AFTERNOON. KINEMATIC FORCING MAY BE WANING HOWEVER AND WITH WEAK SURFACE FLOW CONVERGENCE WILL BE WEAK MUCH LIKE YESTERDAY. HAVE CONTINUED CHANCE POPS INTO THE AFTERNOON FOR THIS POSSIBILITY...BUT THIS MAY BE OVERDONE SOMEWHAT AS MODELS HAVE BEEN OVERZEALOUS WITH THEIR QPF RECENTLY...ESPECIALLY WHEN THEY SUGGEST SURFACE BASED CONVECTION. DEEP SHEAR SHOULD REMAIN WEAK WITH WEAK/MODERATE INSTABILITY SO SEVERE WEATHER THREAT REMAINS FAIRLY LOW. THESE PRECIP CONCERNS WILL SPILL OVER INTO LOW TEMP CONFIDENCE AS WELL. FORECAST SOUNDINGS VS YESTERDAY SUGGEST WE SHOULD AT LEAST APPROACH SAT HIGHS...BUT THIS WILL BE DEPENDENT ON HOW MUCH PRECIP AND CLOUD DEBRIS EXTEND INTO THE AFTERNOON. IT HAS BEEN QUITE AWHILE SINCE AT LEAST A MOS COMPROMISE WAS REACHED FOR HIGHS...AND IT HAS OFTEN BEEN TOO COOL...SO THIS WAS ANOTHER REASON TO BOOST HIGHS SOMEWHAT. WOULD NOT BE SURPRISED TO SEE ERRORS ON EITHER SIDE OF THE FORECAST HOWEVER DEPENDING ON PRECIP TRENDS. .LONG TERM.../TONIGHT THROUGH SATURDAY/... ISSUED AT 343 AM CDT SUN JUL 21 2013 MAIN FORECAST CONCERN IS WITH LINGERING POPS THIS EVENING AND WITH RAIN CHANCES MONDAY AFTERNOON AND EVENING WITH A COLD FRONTAL PASSAGE. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN TONIGHT THROUGH TUESDAY...LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE CENTRAL AND EAST EARLY EVENING...BUT WITH INSTABILITY DIMINISHING AND A LACK OF SIGNIFICANT FORCING AND SHEAR PRESENT...SO EXPECTING ANYTHING THAT IS ONGOING THIS AFTERNOON TO QUICKLY DIMINISH WITH THE SUNSET. SOUNDINGS ARE LACKING ANY SIGNIFICANT DEEP MOISTURE AVAILABLE...EVEN THOUGH PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO 1.75 INCHES BY 00Z MONDAY. HAVE LOW CONFIDENCE WITH CONVECTION THIS EVENING AND LOWERED POPS...RESULTING IN GOING DRY IN THE WEST. DRY CONDITIONS PAST 06Z MONDAY THROUGH 18Z MONDAY BEFORE COLD FRONT APPROACHES FROM THE NORTHWEST. MIXING INCREASES THROUGH THE DAY AS PRESSURE GRADIENT STRENGTHENS. SHOULD SEE MAX TEMPS BACK INTO THE 90S ACROSS MUCH OF THE CENTRAL AND SOUTHERN FORECAST AREA AS 850MB TEMPS AROUND 22C BY MONDAY AFTERNOON. THERE IS ENOUGH INSTABILITY AND CONVERGENCE AHEAD OF THE FRONT TO SPAWN AN ISOLATED THUNDERSTORM OR TWO PAST 21Z MONDAY. BETTER CHANCES LOOK TO BE ALONG THE FRONT MONDAY EVENING AS IT MOVES SOUTHEAST ACROSS THE STATE. SURFACE HIGH BUILDS INTO THE STATE BY TUESDAY AND PROVIDE COOLER AND DRY CONDITIONS. WENT LOWER THAN GUIDANCE FOR TUESDAY NIGHT LOW TEMPS WITH THE HIGH DIRECTLY OVERHEAD AND SURFACE DEW POINTS DROPPING INTO THE MIDDLE 50S TO LOWER 60S ACROSS THE FORECAST AREA BY WEDNESDAY MORNING. WEDNESDAY THROUGH SATURDAY...NEXT POTENTIAL FOR RAIN LOOKS TO BE LATE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT AND UPPER LOW TO PUSH ACROSS THE CENTRAL U.S. GFS AND ECMWF NOW MUCH QUICKER IN PULLING THE SYSTEM EAST...THUS LOWERED POPS ON SATURDAY. && .AVIATION...21/18Z ISSUED AT 1219 PM CDT SUN JUL 21 2013 MCV AND SCATTERED CONVECTION CONTINUE OVER THE REGION THIS AFTERNOON. THIS IS THE MAIN FEATURE IN THE NEXT 24 HOURS REGARDING THUNDER ACTIVITY. TIMING OF THIS HAS THE BULK OF THE CONVECTION EXITING THE NORTH AND NORTHEAST EARLY IN THE PERIOD PRIOR TO 20Z WITH LINGERING CONVECTION IN THE SOUTHEAST UNTIL 00Z. THE COVERAGE WILL DECREASE NEAR KDSM AFT 19Z AND KOTM NEARER 21-22Z. WITH BOUNDARY LAYER MOISTURE STILL RELATIVELY HIGH...SOME PATCHY FOG IS LIKELY AFT 08Z MOST AREAS TONIGHT. LITTLE FORCING EXPECTED THROUGH THE REMAINDER OF THE PERIOD SO ONCE THE FOG DOES BURN OFF AROUND 14Z...VFR CONDITIONS WILL RETURN. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...REV
Hazardous weather outlook, Jul 21, 5:11 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT SUN JUL 21 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-221015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 511 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTER NON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE THUNDERSTORM MAYBE POSSIBLE. THUNDERSTORMS CHANCES RETURN BY FRIDAY BUT THE SEVERE PROBABILITY REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
In the hours before
Special weather statement, Jul 21, 1:24 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 124 PM CDT SUN JUL 21 2013 IAZ084-085-211930- LUCAS-MONROE- 124 PM CDT SUN JUL 21 2013 ...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINFALL... AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL LUCAS COUNTY...MOVING EAST AT 15 MPH. WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MELROSE... LOVILIA... ALBIA... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VACHALEK
Local storm report, Jul 21, 1:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT SUN JUL 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 5 W CHARITON AIRPORT 41.03N 93.46W
07/21/2013 M3.57 INCH LUCAS IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:39 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 51 min |
| Jul 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 34 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.